Heavy Rain, Warren
- When
- May 14, 3:00 PM CST to 9:00 PM CST
- Where
- Warren County, 1.04 mi W of New Virginia
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -93.750
Trained spotter report of 2.7 inches of rain.
Early morning convection across southern Iowa developed on the nose of the low-level jet in conjunction with a stationary front, remaining sub-severe. This boundary lifted north into central Iowa and by afternoon CAPE exceeded 2000 J/kg with 30+ knots of shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Early morning convection across southern Iowa developed on the nose of the low-level jet in conjunction with a stationary front, remaining sub-severe. This boundary lifted north into central Iowa and by afternoon CAPE exceeded 2000 J/kg with 30+ knots of shear. Storms were able to restrengthen along this boundary in the afternoon, producing up to baseball-sized hail and gusty winds resulting in tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 1:25 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 225 PM CDT Thu May 14 2020 .SHORT TERM.../Tonight through Friday Night/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Main concerns tonight will be the extent of the severe weather and potential for training storms southeast as the boundary nears the Iowa-Missouri border. Front has managed to remain over southern Iowa with most of the convection so far elevated along and just north of the boundary. Dewpoints have climbed to 65 to 70F in the south with temperatures in the upper 60s/lower 70s as well. Effective bulk shear continues to support some storm organization in the south and LCL's remain low. Early morning 12z subjective H850 analysis showed +10C fetch of moisture just ahead of the approaching low. With clearing in the south now, expecting that severe will be ramping up in the next few hours. SWODY1 has been trimmed back a bit in the south. As for the hydro threat, as noted in earlier update we continue with dry antecedent conditions ove r most of the region but there is a small potential for a few rounds of storms southeast into the overnight as the front sags south and low level inflow increases into the overnight hours. This would likely be focused mainly in the far southeast where the current flash flood watch has been issued. The storms are likely to continue into the evening hours and begin to diminish after midnight for most of the area. Lows tonight will dip into the 40s northwest to the upper 50s in the southeast. Friday will see a pleasant day with high pressure building across the region. Highs will reach the lower to mid 70s during the day. Tomorrow night the next system will approach. The models are still slowing the timing and will follow suit with slower arrival by 12z Saturday and mainly in southwest sections. Lows tomorrow night will hold in the lower to mid 50s south. .LONG TERM.../Saturday through Thursday/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Models in decent agreement for Saturday with incoming short wave and potential for a spring system that bring another 1 or more inches of rainfall to the region with breezy conditions. Highs Saturday will be slightly cooler in the upper 60s to lower 70s over the area with thicker clouds and plenty of showers around. The system will pull northeast overnight into Sunday, with another trough swinging through the region. Showers and clouds along with continued northwest flow. Highs will fall back to the lower to mid 60s with some sun returning later in the day. The advertised warm-up will continue into midweek with highs returning to the 70s and 80s by Wednesday into Thursday. Little precipitation is expected for Monday through Thursday. Though the GFS is a bit faster by Thursday, it's likely too fast and the Euro has a better handle on timing which keeps the region dry into Thursday. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1227 PM CDT Thu May 14 2020 Area of convection continues to fester near the I80 corridor with cigs still MVFR over portions of the north; some improvement there by 21-00z. In the south, expecting the convection to increase through 00z with occasional lower MVFR vis/cigs at KDSM/KOTM through about 02-06z. Most areas improve toward 12z with less restrictions to flight. /rev && .HYDROLOGY... Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Model trends continue to show some potential for localized heavy rainfall in the far southeast late this afternoon and overnight. Though somewhat conditional, have issued a Flash Flood Watch for a small portion of the forecast area. Antecedent soil moisture and conditions remain dry, but localized heavy rainfall in excess of 3 to 4 inches may cause some urban runoff issues if storms train across the same locations. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for IAZ086-097. && SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 1234 PM CDT Thu May 14 2020 IAZ086-097-151745- Wapello-Davis- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area this evening and overnight. Please refer to www.weather.gov/desmoines for more information. Strong to severe thunderstorms are expected later this afternoon into this evening over portions of south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ050-060>062-072>075-081>085-092>096-151745- Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are expected later this afternoon into this evening over portions of central, south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. Locally heavy rainfall may also occur as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms remains possible later today with the higher severe risk over south central and southeastern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today.
Special Weather Statement National Weather Service Des Moines IA 1029 AM CDT Thu May 14 2020 IAZ070>072-081-082-141730- Cass-Adair-Madison-Adams-Union- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, and Creston 1029 AM CDT Thu May 14 2020 ...Moderate to Heavy Rainfall This Morning... An area of storms in southwest Iowa have already produced rainfall amounts of 1 to 2 or more inches in portions of Taylor and Adams counties. As the storms slowly progress north and east through the remainder of the morning, they will continue to produce locally moderate to heavy rainfall with the potential for a quick 1 to 2 inches or more of rain. Primary hazards expected would be locally ponding water and lightning associated with the storms.
Special Weather Statement
National Weather Service Des Moines IA
236 PM CDT Thu May 14 2020
IAZ057>059-071-142030-
Guthrie IA-Audubon IA-Adair IA-Dallas IA-
236 PM CDT Thu May 14 2020
...Strong Thunderstorm With Penny Sized Hail...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Guthrie Center, moving east at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Guthrie Center, Stuart, Panora, Lake Panorama, Adair, Casey,
Diamondhead Lake, Menlo and Linden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4157 9476 4176 9426 4150 9424 4140 9467
4146 9470 4150 9470 4150 9472
TIME...MOT...LOC 1936Z 251DEG 19KT 4150 9463
REVSpecial Weather Statement
National Weather Service Des Moines IA
345 PM CDT Thu May 14 2020
IAZ071-072-142130-
Adair IA-Madison IA-
345 PM CDT Thu May 14 2020
...Rapidly intensifying storm may produce dime to penny
size hail...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, moving east at 40 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Winterset, Greenfield, Stuart, Earlham, Fontanelle, Greenfield
Municipal Airport, Nodaway Park and Winterset-Madison County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4122 9454 4138 9460 4148 9441 4150 9404
4131 9394
TIME...MOT...LOC 2044Z 249DEG 33KT 4133 9449
KotenbergSpecial Weather Statement
National Weather Service Des Moines IA
357 PM CDT Thu May 14 2020
IAZ072>074-082>084-142145-
Marion IA-Clarke IA-Lucas IA-Union IA-Madison IA-Warren IA-
357 PM CDT Thu May 14 2020
...Line of intensifying storms may produce small hail...
At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Winterset to 7 miles
northwest of Chariton. Movement was northeast at 40 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Indianola, Norwalk, Knoxville, Winterset, Osceola, Pleasantville,
Melcher-Dallas, Lakeside Casino, Knoxville Raceway, Avenue Of The
Saints Event Center, Lake Red Rock, Milo, Murray, St. Charles, New
Virginia, Truro, Martensdale, Lacona, Lorimor and Cumming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4105 9414 4117 9424 4126 9424 4151 9370
4134 9287 4131 9287 4098 9343
TIME...MOT...LOC 2056Z 235DEG 36KT 4123 9412 4109 9341
KotenbergThe Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
11 heavy rain, 11 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter report of 2.7 inches of rain.
Trained Spotter report of golf ball sized hail.
Trained spotter report of 1.25 inch hail.
Media relayed image of baseball sized hail. Delayed report via social media. Time estimate via radar.
Amateur radio relayed report fo quarter sized hail.
Emergency management relayed report of 3 inch hail.
Law enforcement report of lightning striking a home.
Trained spotter reported 1.25 inch hail.
Trained spotter reported 2.1 inches of rain fell in approximately 45 minutes.
Public report of penny sized hail.
Emergency management reported quarter sized hail.
CoCoRaHS report of 2.56 inches of rain. Beginning and end time roughly estimated from radar.
ASOS report of 4.37 inches of rain. Beginning and end time roughly estimated from radar.
CO-OP report of 2.08 inches of rain. Beginning and end time roughly estimated from radar.
CO-OP report of 2.30 inches of rain. Beginning and end time roughly estimated from radar.
CO-OP report of 5.19 inches of rain. Beginning and end time roughly estimated from radar.
CO-OP report of 2 inches of rain. Beginning and end time roughly estimated from radar.
Public report fo quarter sized hail.
Trained spotter report of nickel sized hail.
CoCoRaHs report of 2 inches of rain. Beginning and end time roughly estimated from radar.
Multiple large tree limbs down along Pierce Drive.
Trained spotter reports heavy rain with fields and ditches filled with water. Beginning and end time roughly estimated from radar.
Emergency manager report of quarter sized hail.
CoCoRaHS report of 2.15 inches of rain. Beginning and end time roughly estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890956, 889848, 889850, 889852, 889853, 889854, 890963, 889855, 890952, 889856, 889857, 890955, 890957, 890959, 890960, 890961, 890962, 889858, 889859, 890958, 890964, 890953, 890951, 890954.